Translator Disclaimer
October 2004 Bump hunting with non-Gaussian kernels
Peter Hall, Michael C. Minnotte, Chunming Zhang
Ann. Statist. 32(5): 2124-2141 (October 2004). DOI: 10.1214/009053604000000715

Abstract

It is well known that the number of modes of a kernel density estimator is monotone nonincreasing in the bandwidth if the kernel is a Gaussian density. There is numerical evidence of nonmonotonicity in the case of some non-Gaussian kernels, but little additional information is available. The present paper provides theoretical and numerical descriptions of the extent to which the number of modes is a nonmonotone function of bandwidth in the case of general compactly supported densities. Our results address popular kernels used in practice, for example, the Epanechnikov, biweight and triweight kernels, and show that in such cases nonmonotonicity is present with strictly positive probability for all sample sizes n3. In the Epanechnikov and biweight cases the probability of nonmonotonicity equals 1 for all n2. Nevertheless, in spite of the prevalence of lack of monotonicity revealed by these results, it is shown that the notion of a critical bandwidth (the smallest bandwidth above which the number of modes is guaranteed to be monotone) is still well defined. Moreover, just as in the Gaussian case, the critical bandwidth is of the same size as the bandwidth that minimises mean squared error of the density estimator. These theoretical results, and new numerical evidence, show that the main effects of nonmonotonicity occur for relatively small bandwidths, and have negligible impact on many aspects of bump hunting.

Citation

Download Citation

Peter Hall. Michael C. Minnotte. Chunming Zhang. "Bump hunting with non-Gaussian kernels." Ann. Statist. 32 (5) 2124 - 2141, October 2004. https://doi.org/10.1214/009053604000000715

Information

Published: October 2004
First available in Project Euclid: 27 October 2004

zbMATH: 1056.62049
MathSciNet: MR2102505
Digital Object Identifier: 10.1214/009053604000000715

Subjects:
Primary: 62G07
Secondary: 62G20

Rights: Copyright © 2004 Institute of Mathematical Statistics

JOURNAL ARTICLE
18 PAGES


SHARE
Vol.32 • No. 5 • October 2004
Back to Top